Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 140, NWS Detroit, MI

August 9, 2000Tuscola County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2000, 4:59 PM EDT for Tuscola County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 4:59 PM EDT (20:59 UTC)
Expired
Aug 9, 2000, 5:45 PM EDT
In force
46 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Tuscola County, MI

The radar

The Detroit radar (KDTX), 88 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 092059
SVRDTX
MIC157-092145-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
459 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCOLA COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 545 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WATROUSVILLE...OR 7 MILES WEST OF CARO...
  MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST DAYTON AT 510 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND
GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND
BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

WAG DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:22 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 9, 3:22 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
322 PM EDT WED AUG 9 2000

MAIN CONCERNS THIS PERIOD REVOLVE AROUND ENDING OF PRECIPITATION
THIS EVENING...AND POTENTIAL FOR SHOWERS THURSDAY AFTERNOON AND
NIGHT.

FOR TONIGHT...MAIN SURFACE BOUNDARY SLIDES SOUTHEAST OF FORECAST
AREA BETWEEN 21 AND 00Z. CURRENT STORMS AHEAD OF THIS BOUNDARY HAVE
ABOUT 3500 TO 4000 J/KG OF CAPE TO WORK WITH. WITH BEST THETA E
RIDGING AND INSTABILITY EAST OF THE AREA AROUND 00Z. SHORT WAVE TROUGH
LAYS BACK BEHIND THIS BOUNDARY...WHICH PUSHES SOUTHEAST OF THE
FORECAST AREA BY 03Z. WILL END SHOWERS AND STORMS DURING THE EVENING
HOURS...EARLIEST WORDING NORTH.

WEAK SURFACE TROUGHING DURING THE DAY THURSDAY...WITH SUFFICIENT
LOWER LEVEL MOISTURE FOR SOME CLOUD COVER. BEST CHANCE OF ANY
SHOWERS WILL BE THURSDAY NIGHT...WITH SHORT WAVE TROUGH DROPPING
SOUTHEAST ACROSS FORECAST AREA. 500 TEMPERATURES DROP TO -10 TO -12
WITH THIS WAVE. MOISTURE IS SHALLOW...AND LIFT IS FAIRLY WEAK WITH
THIS FEATURE...SO NOT EXPECTING MUCH MORE THAN A SHOWER OR TWO. GOOD
SUBSIDENCE DURING THE DAY FRIDAY...WITH MOISTURE DECREASING THROUGH
THE COLLUMN.

.DTX...SEVERE THUNDERSTORM WATCH 668 IN EFFECT FOR ALL SOUTHEAST
MICHIGAN COUNTIES EXCEPT BAY...MIDLAND AND SAGINAW THROUGH 00Z.

STRUBLE

In the hours before

Special weather statement, Aug 9, 11:20 AM EDT, 5 hours 39 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100600-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1120 AM EDT WED AUG 9 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ALONG AND SOUTH OF INTERSTATE 69. SPOTTER ACTIVATION MAY BE
NEEDED.

IF THUNDERSTORMS BECOME SEVERE... THE MAIN THREAT WILL BE STRAIGHT
LINE WINDS TO 70 MPH AND UP TO GOLF BALL SIZE HAIL. BRIEF MINOR
FLOODING OF LOW LYING AREAS...SMALL STREAMS AND ROADWAYS ARE ALSO
POSSIBLE WITH ANY THUNDERSTORMS THIS AFTERNOON AND EVENING.
MOVEMENT OF STORMS WILL GENERALLY BE TO THE SOUTHEAST AT 40 MPH.

A COLD FRONT ACROSS NORTHERN LOWER MICHIGAN WILL MOVE SOUTHEAST
THROUGH THE SAGINAW VALLEY AND THUMB REGION EARLY THIS AFTERNOON AND
THEN CONTINUE THROUGH THE DETROIT AREA LATE THIS AFTERNOON...AND
THEN EXITING OUT OF THE STATE BY LATE THIS EVENING.  THE ATMOSPHERE ACROSS
SOUTHEAST LOWER MICHIGAN IS VERY UNSTABLE...ESPECIALLY SOUTH OF
INTERSTATE 69.  THUNDERSTORMS EARLIER THIS MORNING THAT OCCURRED
NORTH OF INTERSTATE 69 HAVE HELPED STABILIZE THE ATMOSPHERE SOMEWHAT.
THIS SHOULD KEEP THUNDERSTORMS FROM BECOMING SEVERE IN THIS AREA.

THE THREAT FOR SEVERE STORMS SHOULD END AFTER 4 PM FROM HOWELL TO
FLINT...AFTER 5 PM FROM LAPEER TO ANN ARBOR AND ADRIAN...AND AFTER 7
PM FROM PORT HURON TO DETROIT AND MONROE.

PERSONS SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON AND EVENING AND
BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES OR A
SEVERE THUNDERSTORM WARNING IS ISSUED.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE
WEATHER INFORMATION.

DRC
Special weather statement, Aug 9, 3:20 PM EDT, 1 hour 39 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100600-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT WED AUG 9 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SEVERE THUNDERSTORM WATCH 668 IS IN EFFECT UNTIL 8 PM EDT FOR THE
FOLLOWING COUNTIES IN SOUTHEAST LOWER MICHIGAN.

HURON     SANILAC     TUSCOLA   SHIAWASSEE   GENESEE     LAPEER
ST CLAIR  LIVINGSTON  OAKLAND   MACOMB       WASHTENAW   WAYNE
LENAWEE   MONROE

SOME CITIES INCLUDED IN THE WATCH ARE BAD AXE...FLINT...LAPEER...
PORT HURON...THE DETROIT METROPOLITAN AREA...ANN ARBOR...MONROE CITY
AND ADRIAN.

THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WILL BE PRIMARILY WIND GUSTS
TO 70 MPH.  HAIL UP TO GOLF BALL SIZE IS ALSO POSSIBLE ALONG WITH
TORRENTIAL RAIN AND BRIEF MINOR FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND ROADS.  STORM MOVEMENT WILL BE TO THE SOUTHEAST AT 35
MPH.

PERSONS SHOULD KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES OR A SEVERE THUNDERSTORM
WARNING IS ISSUED+.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE
WEATHER INFORMATION.

DRC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:02 AM EDTSevere Thunderstorm WarningDTXMidland43 min
Aug 9, 6:35 AM EDTSevere Thunderstorm WarningDTXBay, Saginaw55 min
Aug 9, 7:05 AM EDTSevere Thunderstorm WarningDTXTuscola40 min
Aug 9, 7:32 AM EDTSevere Thunderstorm WarningDTXLapeer58 min
Aug 9, 7:56 AM EDTSevere Thunderstorm WarningDTXSanilac34 min
Aug 9, 8:00 AM EDTSevere Thunderstorm WarningDTXSaint Clair60 min
Aug 9, 8:28 AM EDTSevere Thunderstorm WarningDTXLapeer47 min
Aug 9, 8:45 AM EDTSevere Thunderstorm WarningDTXSanilac30 min
Aug 9, 8:57 AM EDTSevere Thunderstorm WarningDTXSaint Clair48 min
Aug 9, 11:29 AM EDTSevere Thunderstorm WarningDTXSaint Clair61 min
Aug 9, 2:35 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer55 min
Aug 9, 2:42 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair63 min
Aug 9, 3:15 PM EDTSevere Thunderstorm WarningDTXOakland45 min
Aug 9, 3:17 PM EDTSevere Thunderstorm WarningDTXHuron58 min
Aug 9, 3:43 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair62 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.